Arkansas, 2018

Hail in Arkansas, February 6, 2018

February 6, 2018 · NWS SHV · 4 events in 2 counties and zones

A cold front moved southeast across Northeast Texas, Southwest Arkansas, and Northern Louisiana during early morning hours of February 6th. Meanwhile, overrunning increased during the daytime hours which led to the development of scattered showers behind the front, which developed into embedded thunderstorms as upper level disturbances shifted northeast across the area enhancing large scale…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A cold front moved southeast across Northeast Texas, Southwest Arkansas, and Northern Louisiana during early morning hours of February 6th. Meanwhile, overrunning increased during the daytime hours which led to the development of scattered showers behind the front, which developed into embedded thunderstorms as upper level disturbances shifted northeast across the area enhancing large scale lift, ahead of an upper level shortwave trough which moved into the Southern Plains during the afternoon from the Four Corners region. Steep lapse rates ahead of this shortwave trough contributed to elevated instability aloft, with deep layer shear also adequate enough for some organized post-frontal thunderstorms within a cool air mass with surface temperatures in the lower 50s. As a result, a few of these storms became severe, producing numerous reports of small and large hail across portions of Northeast Texas and Southwest Arkansas during the afternoon hours. The strong to severe thunderstorms diminished by early evening as the post-frontal rains became more widespread across the area, thus diminishing the elevated instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 6, 3:34 PM CST, 4 minutes earlier.

Area forecast discussion, Feb 6, 3:34 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
334 PM CST Tue Feb 6 2018

.DISCUSSION...
Airmass has saturated in low lvls and elevated instability has
been spawning increased convection. Meanwhile, frzg lvls lowering
with elevated trough along and north of I-20, where discrete storms
with high reflectivities bringing an uptick in both ltg activity and
hail reports. Although have lowered eve pops to likely this
evening, and high end chance to the south, have added heavy
rainfall to the fcst with the mean flow contributing to possible
cell training. High pops thru the overnight, with pops starting to
lower north of I-30 after midnight. With temps falling just to the
frzg mark over northern portions of McCurtain co, have placed a
narrow window of rain briefly changing to frzg rain just before
ending. Currently, mesonet showing reports of FZRA with low vsbys
in se OK. Overall, temps have moved very little today, and will
not begin to fall until later in eve. Pops to decrease north to
south thru Wed with a brief period of clearing skies and decent
radiation cooling Fri night with overnight lows ranging from mid
to upper 20s north, to mid 30s south. Upper trough exiting the
rockies with rain once again returning to area durg the day
Friday and Heavy rain possible durg the wknd. Following passage of
upper trough, remainder of extended will see more isentropic lift
behind this system into early next week.07/

&&

.PREV DISCUSSION... /issued 1213 PM CST Tue Feb 6 2018/

AVIATION...
IFR/LIFR cigs will continue through the remainder of the afternoon
and evening, as overrunning continues to increase atop the shallow
cold air dome in place near and N of a stationary front extending
from Deep E TX into Cntrl LA. Vsbys will be reduced in areas of
-RA/-DZ that develop near and N of the front, with patchy dense FG
possible at LFK through late afternoon. Should start to see
deeper convection develop after 00Z Wednesday over portions of E
TX into N LA/SW AR along and just N of the front, as a weak
frontal wave develops and shifts ENE across Ncntrl LA. This may
result in minor improvements to cigs, before the convection
begins to diminish from NW to SE after 06Z. The convection should
end across the TYR/GGG/TXK terminals by 10Z, SHV/MLU by 12Z, but
the post-frontal rains look to persist through early to mid-
afternoon Wednesday over Deep E TX and the Srn sections of Ncntrl
LA. Once the rains end late tonight/after daybreak Wednesday,
should see a slow improvement to cigs, which will become MVFR
across much of E TX by or shortly after 12Z, and SW AR/extreme
Nrn LA prior to 18Z. Additional improvement to VFR is expected
Wednesday afternoon over all but Deep E TX and the Srn sections
of Ncntrl LA. ENE winds 5-9kts this afternoon will become NNW
7-12kts later this evening, with gusts to 20kts over the Wrn
sections of E TX. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  43  48  33  60 / 100  40  10   0
MLU  45  47  32  58 / 100  80  10   0
DEQ  33  47  26  57 /  60  10  10   0
TXK  36  46  29  56 /  90  10  10   0
ELD  39  46  29  57 / 100  40  10   0
TYR  38  46  32  58 /  80  20  10   0
GGG  40  47  32  60 /  90  30  10   0
LFK  47  48  36  61 /  90  70  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
Hazardous weather outlook, Feb 6, 12:04 PM CST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1204 PM CST Tue Feb 6 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071815-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1204 PM CST Tue Feb 6 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Coverage and intensity of showers and thunderstorms will gradually
begin to increase across the area later this afternoon into the
overnight. A few stronger storms may be capable of producing hail,
mainly south of Interstate 20. In addition, locally heavy
rainfall will also be possible this evening through early
Wednesday morning, mainly southeast of a line from Tyler Texas to
Prescott Arkansas. Storm total rainfall amounts of between one and
three inches are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated thunderstorms will persist into Wednesday across
portions of East Texas and Louisiana along and south of Interstate
20. However, the threat for heavy rainfall and severe weather
should diminish by sunrise Wednesday morning. The rain should
completely exit the area by Wednesday night.

More showers and thunderstorms will be possible beginning Friday
afternoon, through the weekend, and possibly into early next
week. However, no organized threat of severe weather is expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Due to the isolated nature of any severe weather...spotter
activation is not anticipated at this time.

07

In the hours before

Local storm report, Feb 6, 1:39 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
139 PM CST TUE FEB 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             TYLER                   32.33N 95.30W
02/06/2018  E0.75 INCH       SMITH              TX   PUBLIC

            DIME SIZE HAIL REPORTED IN TYLER TX.

&&

25
Special weather statement, Feb 6, 1:57 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Shreveport LA
157 PM CST TUE FEB 6 2018

TXZ125-126-136>138-062045-
Upshur TX-Gregg TX-Smith TX-Harrison TX-Marion TX-
157 PM CST TUE FEB 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SMITH...SOUTHWESTERN
MARION...NORTHWESTERN HARRISON...CENTRAL UPSHUR AND NORTHWESTERN
GREGG COUNTIES UNTIL 245 PM CST...

At 157 PM CST, Doppler radar was tracking a strong thunderstorm
about 5 miles west of Liberty City, or 7 miles southwest of
Gladewater, moving northeast at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Longview, White Oak, Gladewater, Ore City, Clarksville City, East
Mountain, Diana, Liberty City, West Mountain, Cedar Springs, Union
Grove, Warren City and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3238 9504 3248 9515 3287 9476 3273 9450
TIME...MOT...LOC 1956Z 225DEG 39KT 3248 9504

15
Special weather statement, Feb 6, 2:20 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
220 PM CST TUE FEB 6 2018

ARZ072-LAZ002-003-062100-
Columbia AR-Bossier LA-Webster LA-
220 PM CST TUE FEB 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLUMBIA COUNTY...
NORTHWESTERN WEBSTER AND NORTHEASTERN BOSSIER PARISHES UNTIL 300 PM
CST...

At 220 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Plain Dealing, or 8 miles southwest of
Springhill, moving northeast at 45 mph.

Half inch to dime size hail will be possible with this storm.

Locations impacted include...
Magnolia, Springhill, Cullen, Sarepta, Taylor, Emerson, Shongaloo,
Macedonia, Welcome, Calhoun, Walkerville, Noxobe, Horsehead and Ivan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3302 9324 3301 9324 3276 9353 3289 9369
      3302 9356 3302 9349 3309 9349 3330 9328
      3316 9305
TIME...MOT...LOC 2019Z 220DEG 37KT 3290 9354

15
Local storm report, Feb 6, 3:00 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CST TUE FEB 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             1 S GLADEWATER          32.53N 94.94W
02/06/2018  E0.75 INCH       GREGG              TX   PUBLIC

            SOCIAL MEDIA POST.

&&

25
Special weather statement, Feb 6, 3:09 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
309 PM CST TUE FEB 6 2018

ARZ070-TXZ112-062200-
Miller AR-Cass TX-
309 PM CST TUE FEB 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MILLER AND NORTHEASTERN
CASS COUNTIES UNTIL 400 PM CST...

At 309 PM CST, Doppler radar was tracking a strong thunderstorm just
northwest of Atlanta, moving northeast at 45 mph.

Penny to nickel size hail will be possible with this storm.

Locations impacted include...
Texarkana, Atlanta, Queen City, Fouke, Garland, Genoa, Bloomburg,
Domino, Ferguson and Pleasant Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3335 9371 3303 9421 3314 9433 3330 9414
      3329 9411 3331 9411 3329 9409 3329 9405
      3327 9404 3337 9404 3349 9390
TIME...MOT...LOC 2108Z 227DEG 38KT 3315 9421

15
Local storm report, Feb 6, 3:22 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
322 PM CST TUE FEB 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             MOUNT VERNON            33.18N 95.22W
02/06/2018  E1.00 INCH       FRANKLIN           TX   CO-OP OBSERVER

            MT VERNON HEROLD NEWSPAPER REPORTS HAIL PEA
            TO QUARTER SIZE COVERING THE GROUND IN
            DOWNTOWN MOUNT VERNON AREA.

&&

25

The radar

The Shreveport radar (KSHV), 103 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Miller

When
February 6, 3:38 PM CST
Where
Miller County, 2.62 mi E of Genoa
Measured
1 in hail
Reported by
Social Media
Coordinates
33.374, -93.875

A picture was posted to the KSLA Twitter page of quarter size hail that fell in Genoa.

Hail, Miller

When
February 6, 3:42 PM CST
Where
Miller County, 0.47 mi SSW of Ferguson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.324, -93.953

Quarter size hail fell on I-49 southeast of Texarkana. Report from Arkansas State Police.

Hail, Hempstead

When
February 6, 4:08 PM CST
Where
Hempstead County, 0.49 mi N of Spring Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
33.587, -93.650

Dime size hail fell in the Spring Hill community southwest of Hope.

Hail, Hempstead

When
February 6, 4:20 PM CST
Where
Hempstead County, 2.45 mi S of Hope
Measured
0.75 in hail
Reported by
Social Media
Coordinates
33.635, -93.594

A picture was posted to the KSLA Twitter page of dime size hail that fell and covered the ground just south of Hope.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730237, 730236, 730238, 730239.